In this episode, I’ll discuss lactic acidosis from epinephrine.
Epinephrine is a treatment for disease states that can cause elevated lactate such as anaphylaxis and sepsis, but epinephrine also has a known side effect of raising lactic acid levels. This leaves clinicians having to determine whether elevated lactate after epinephrine administration is due to the disease state or the drug.
A recent abstract presented at the CHEST Congress and published in the Journal CHEST June 2020 highlighted this clinical dilemma.
The authors describe the case of a 54-year-old male with a history of shellfish allergy who presented to the emergency department with dyspnea, dysphagia and urticaria shortly after ingesting shellfish.
The patient had normal vital signs but significant swelling of the airway and a lactic acid level of 3.2. Treatment was initiated with subcutaneous epinephrine, an epinephrine drip, diphenhydramine, famotidine, methylprednisolone, and IV fluids.
It is not clear why a continuous infusion of epinephrine was selected, as the description of the case does not reflect the treatment-resistant anaphylactic and hypotensive state that would usually serve as an indication for epinephrine infusion.
The patient appeared clinically to improve however the patient’s lactate increased to 12.4. Because the patient was otherwise clinically well, the team stopped the epinephrine infusion and the lactate level decreased to 4.2.
The author’s sought to highlight that epinephrine induced lactic acidosis does not relate to poor clinical outcome, and that a decision to continue or discontinue epinephrine needs to be made depending on the shock status.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.
Leave a Reply